South Dakota, 2004

Damaging Wind in South Dakota, June 10, 2004

June 10, 2004 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 10, 7:30 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 10, 7:30 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT THU JUN 10 2004

.DISCUSSION...

CRNT TOR WATCH IN CNTRL SD WL LIKELY BE REPLACED WITH A NEW WW
SHORTLY FOR AREAS FURTHER EWD INTO THE FSD FA. ATTM...SUPERCELL
CLUSTERS HAVE MERGED INTO A LINE OF STRONG TO SVR TS FM N CNTRL SD
TO N CNTRL KS. IN THE PAST FEW 88D SCANS...THERE HAS BEEN SOME
PROGRESSIVE EWD MOVEMENT OF THIS LINE...WHILE THE INDIVIDUAL CELLS
CONT TO MOV NEARLY STRAIGHT NWD. INCREDIBLY STRONG DIR WIND SHEAR
EXISTS PER THE RUC40 AND META SNDGS THIS EVENING OVER THE FAR WRN
FSD FA...BUT WITH MINIMAL SPEED SHEAR. MODERATE INSTABILITY IS ALSO
RELAVENT ACRS THE WEST. MY MAIN CONCERN ATTM IS STILL A THREAT FOR
SOME POCKETS OF LARGE HAIL HERE AND THERE...MAYBE AS A STORM CATCHES
AN UPDRAFT. WITH THE SNDGS AS SATURATED AS THEY ARE AS THE EVENING
AND NIGHTTIME PROGRESSES...A THREAT OF A WET MICROBURST COULD ALSO
BE A POSSIBILITY...HOWEVER THE LOW LVL FLOW IS SE...THEN SSE FM THE
SFC TO 2 KM AGL. THEREFORE THOUGHTS ATTM ARE NOT TO EXPECT
WIDESPREAD STRONG WINDS TRANSLATING DOWN TO THE SFC...HOWEVER THIS
AFOREMENTIONED STRONG DIR WIND SHEAR COULD PRODUCE THE HAILERS.

GOING FCST IS IN GOOD SHAPE ATTM. NOT SURE IF I WILL BE SENDING AN
UPDATE TO THE ZFP TEXT OTHER THAN TO INCLUDE THE NEW WW. GOING GRIDS
LOOK TO HAVE AN EXCELLENT HANDLE ON THE PROGRESSION OF THIS TS LINE.
HAVE TWEAKED A FEW MINOR PARAMTERS AND UPLOADED THEM INTO THE
GRIDDED DATABASE ALREADY...SUCH AS TEMPS AND DEW PTS. TWEAKED DOWN
THE LOWS IN SW MN A COUPLE OF DEGS DUE TO CRNT TEMPS...HOWEVER TEMPS
WL LIKELY BE RATHER STEADY IN THAT AREA FOR MUCH OF THE NIGHT. HARD
TO UPDATE SKY COVER WITH NO SAT IMAGERY COMING IN.

FLOOD WATCH WL CONT IN THE ADVISED AREA FOR THE REMAINDER OF THE
NIGHT. THAT ONE IS A NO BRAINER WITH THE KIND OF ECHOES WE HAVE
UPSTREAM.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH JAMES VALLEY AND W 9 PM TO 6 AM TONIGHT.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF
Hazardous weather outlook, Jun 10, 3:33 PM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT THU JUN 10 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
433 PM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON FROM WESTERN SOUTH
DAKOTA INTO NEBRASKA. THESE THUNDERSTORMS ARE EXPECTED TO MOVE TO
THE EAST THROUGH THE AFTERNOON HOURS...AND INTO SOUTHEAST SOUTH
DAKOTA AND NORTHEAST NEBRASKA AROUND SUNSET...THEN INTO SOUTHWEST
MINNESOTA AND NORTHWEST IOWA BY FRIDAY MORNING. THESE
THUNDERSTORMS MAY BRING A THREAT OF LARGE HAIL AND DAMAGING
WINDS...MOSTLY WEST OF A DE SMET TO YANKTON LINE. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED EAST OF THIS LINE.

L

FLOODING...
HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS IS EXPECTED OVERNIGHT.
RAINFALL IN EXCESS OF THREE INCHES IS POSSIBLE WEST OF A LINE
FROM DE SMET TO YANKTON.  WITH SATURATED GROUND FROM RAIN ON
TUESDAY NIGHT...THIS AMOUNT OF RAINFALL MAY RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE SIGNIFICANT SEVERE WEATHER THREAT IS EXPECTED TO DEVELOP
ALONG AND EAST OF INTERSTATE 29 ON FRIDAY. LOW PRESSURE IS
EXPECTED TO MOVE EAST ACROSS THE AREA...REACHING SOUTHWEST
MINNESOTA AND NORTHWEST IOWA BY LATE AFTERNOON. THE AIR ALONG AND
EAST OF THE LOW IS EXPECTED TO BECOME VERY UNSTABLE DURING THE
AFTERNOON HOURS. THUNDERSTORMS ARE FORECAST TO DEVELOP NEAR THE
LOW DURING THE AFTERNOON...NEAR OR EAST OF INTERSTATE 29. DUE TO
THE EXPECTED SHEAR IN THE ATMOSPHERE...SOME OF THESE STORMS MAY
DEVELOP INTO SUPERCELLS. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING
HOURS...MAINLY OVER AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST
IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 103 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hutchinson

When
June 10, 10:24 PM CST
Where
Hutchinson County, Parkston
Measured
69 kt (79 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
43.400, -97.983

Thunderstorm winds caused tree and power line damage. The amount of damage was not known.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410162.